Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
- Atrial fibrillation
- Drug monitoring
- Cardiac arrhythmias and resuscitation science
- RESEARCH APPROACHES
Drug-induced liver injury (DILI) can develop with the use of virtually any drug. The growing list of medications or herbal products reported in association with DILI presently includes >1000 compounds, but the annual incidence of DILI has been estimated to only 1–1.5 per 1000–10 000 exposed persons.1 Nonetheless, DILI accounts for ~10% of all acute hepatitis cases and is the most common cause of acute liver failure (ALF).1 2
Drugs (or their metabolites) can affect the liver in a dose-dependent, predictable fashion (eg, acetaminophen) or via unpredictable immune-mediated (eg, phenytoin) or metabolic (eg, isoniazid) idiosyncratic reactions.2 While immune-mediated response typically occurs with short latency of 1–4 weeks, metabolic idiosyncrasies may occur ≤1 year later.2 Generally, adults have a higher risk of DILI than children. Age, female sex, alcohol abuse, malnutrition, pre-existent liver disease and the P-450 gene mutations are the main risk factors for DILI.2
Clinical presentation of DILI may vary from asymptomatic liver enzymes elevation to ALF, or DILI may be recognised much later as advanced chronic liver injury or cirrhosis (box 1).3 A high index of clinical suspicion is sometimes required to establish the diagnosis of DILI, necessitating the appreciation of commonly implicated drugs and a detailed review of all medications in the previous 3–6 months. Importantly, early detection of DILI and culprit drug discontinuation can reduce the ultimate liver damage and improve the outcome.2 3
Drug-induced liver injury (DILI): symptoms, diagnosis and classification.
Symptoms of DILI
Non-specific (eg, nausea, anorexia, malaise, fatigue, right upper quadrant pain, pruritus, etc)
Occur after introduction of a drug
May be asymptomatic
Diagnosis of DILI
A detailed drug use history
Ruling out other potential causes of liver injury
Attributing liver injury to a drug:
Drug exposure prior to the onset of liver injury
No underlying liver disease
Contributors TSP drafted the manuscript and GYHL drafted the manuscript and revised it critically for important intellectual content.
Competing interests None declared.
Provenance and peer review Commissioned; internally peer reviewed.